Kansas, 2012Heat in Kansas, June 1 to 30, 2012
June 1 to 30, 2012 · NWS SGF · 3 events in 2 counties and zones
S. beginning in June and became the dominant weather pattern for much of the Summer of 2012.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong ridge of high pressure settled over the central portions of the U.S. beginning in June and became the dominant weather pattern for much of the Summer of 2012. High temperatures reached above 100 degrees by the end of the month. The overall mean temperatures for Joplin was 2.3 degrees above normal for the month of June. There were 16 days where the maximum temperatures reached 90 degrees or above. Heat advisories and warnings were issued for portions of the area by the end of June. Even though air temperatures were extreme, the humidity levels were relatively dry causing the heat index to be closer to the actual air temperatures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 31, 11:48 PM CST, 12 minutes earlier.
Area forecast discussion, May 31, 11:48 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1248 AM CDT FRI JUN 1 2012
...UPDATE TO AVIATION...
.UPDATE...
/ISSUED 934 PM CDT THU MAY 31 2012/
SOME SCATTERED SHOWERS AND SPRINKLES HAVE POPPED UP ON RADAR THIS
EVENING. WENT AHEAD AND INTRODUCED SLIGHT CHANCE POPS MAINLY EAST
OF U.S. 65 AND NORTH OF U.S. 60 AS NORTH/NORTHWESTERLY FLOW WILL
CONTINUE TO INTERACT WITH DECENT MOISTURE AT THE SURFACE AS HIGH
PRESSURE OVER EASTERN NEBRASKA CONTINUES TO SHIFT EAST KEEPING A
DECENT PRESSURE GRADIENT OVER SOUTH CENTRAL MISSOURI. HAVE POPS
GOING THROUGH 06Z AS EXPECTING ACTIVITY TO DIMINISH THROUGH THE
MORNING HOURS AS WINDS BEGIN TO CALM WITH THE SHIFT OF THE HIGH
EAST OVER IOWA THROUGH DAY BREAK.
KURTZ
&&
.DISCUSSION...
/ISSUED 308 PM CDT THU MAY 31 2012/
IT HAS BEEN MUCH COOLER TODAY THANKS TO THE PASSAGE OF A COLD
FRONT THIS MORNING. TEMPERATURES HAVE BEEN IN THE 60S FOR MOST OF
THE AFTERNOON. A VIGOROUS TROUGH IS MOVING THROUGH THE MIDWEST
THIS AFTERNOON MOVING INTO THE GREAT LAKES AND OHIO RIVER VALLEY
REGION FOR THE END OF THE WEEK. VISIBLE SATELLITE SHOWING A DECENT
CLOUD DECK ON THE BACK SIDE OF THIS STORM SYSTEM STRETCHING FROM
THE OZARKS UP TO THE NORTHERN PLAINS REGION WITH SOME BREAKS IN THE
CLOUDS FROM TIME TO TIME.
IT IS GOING TO BE NICE WEATHER TO OPEN UP THE WINDOWS THE NEXT
COUPLE OF DAYS AND GET SOME FRESH AIR. TONIGHT WILL BE THE
COOLEST WE HAVE SEEN IN QUITE SOME TIME WITH READINGS FALLING DOWN
INTO THE MIDDLE AND UPPER 40S BY TOMORROW MORNING. WE WILL SEE A
MIXTURE OF SUN AND CLOUDS ON FRIDAY AND TEMPERATURES WILL BE WAY
BELOW AVERAGE IN THE MIDDLE TO UPPER 60S FOR AFTERNOON HIGHS. AN
UPPER LEVEL DISTURBANCE WILL BE RIDING DOWN THE BACK SIDE OF THE
TROUGH IN THE NORTHWEST FLOW TOMORROW NIGHT. THIS MAY SQUEEZE OUT
A FEW LIGHT SHOWERS AND PERHAPS AN ISOLATED RUMBLE OF THUNDER BUT
MOISTURE AND INSTABILITY WILL BE LACKING AND THE BEST CHANCE OF
THIS WILL BE ACROSS EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.
A BROAD NORTHWEST FLOW WILL CONTINUE INTO THE WEEKEND WITH ANOTHER
DISTURBANCE RIDING THROUGH LATE SUNDAY INTO MONDAY. THIS WILL HAVE
BETTER OPPORTUNITY TO BRING A ROUND OF SCATTERED SHOWERS AND AN
ISOLATED STORM OR TWO SUNDAY NIGHT BEFORE EXITING THE REGION
MONDAY MORNING. THIS WILL BE THE BEST CHANCE FOR RAINFALL OVER THE
NEXT 7 DAYS. TEMPERATURES WILL SLOWLY REBOUND THIS WEEKEND WITH
HIGHS IN THE 70S ON SATURDAY AND BACK IN THE 80S ON SUNDAY.
UPPER LEVEL RIDGING WILL BUILD OVER THE CENTRAL PLAINS WILL TAKE
PLACE EARLY NEXT WEEK. THIS MEANS A RETURN TO SLIGHTLY ABOVE
AVERAGE TEMPERATURES NEXT WEEK WITH HIGHS BACK IN THE MIDDLE AND
UPPER 80S. HAVE FOLLOWED A LITTLE CLOSER WITH THE ECMWF 12Z
SOLUTION WITH A SLIGHTLY DRIER OUTPUT THAN THE GFS. THINKING THAT
THE UPPER LEVEL RIDGING WILL HOLD DOWN MUCH IN THE WAY OF RAIN
CHANCES NEXT WEEK.
GRIFFIN
&&
.AVIATION...
A DECK OF STRATOCUMULUS WILL BE THE MAIN AVIATION CONCERN INTO
FRIDAY MORNING. UPSTREAM OBSERVATIONS AND SHORT RANGE MODELS
INDICATE THAT PREVAILING MVFR IS A STRONG LIKELIHOOD AT KSGF
THROUGH ABOUT MID MORNING ON FRIDAY. SEVERAL MODELS ACTUALLY WANT
TO BRING IFR CEILINGS INTO KSGF LATE TONIGHT. WHILE THIS WEATHER
REGIME MAY FAVOR SOME BUILD DOWN OF CEILINGS...JUST NOT SEEING
ENOUGH OBSERVATIONS UPSTREAM TO SUPPORT THIS. DID INSERT A
SCATTERED DECK AT 900 FT AGL TO COVER THIS FOR NOW.
OTHERWISE...MVFR IS EXPECTED TO BUILD INTO KBBG AND KJLN LATER
TONIGHT. CONFIDENCE IS A BIT LOWER AT THESE AERODROMES....BUT
STILL FELT PREVAILING WAS THE WAY TO GO. VFR WILL THEN RETURN TO
SOUTHERN MISSOURI BY LATE FRIDAY MORNING. AN UPPER LEVEL
DISTURBANCE WILL THEN BRING INCREASING MID LEVEL CLOUDS TO THE
REGION STARTING FRIDAY AFTERNOON. THERE WILL BE A FEW SHOWERS
SCATTERED ABOUT...SO DID INSERT A VCSH PREVAILING GROUP. WOULD NOT
BE SURPRISED IF THERE WAS AN ISOLATED LIGHTNING STRIKE OR
TWO...BUT CONFIDENCE IS TOO LOW TO INCLUDE IN THE CURRENT TAF
CYCLE.
SCHAUMANN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 31, 7:04 PM CST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
804 PM CDT THU MAY 31 2012
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
804 PM CDT THU MAY 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT AS A WEAK
DISTURBANCE MOVES BY THE REGION.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY INTO EARLY NEXT
WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
KURTZ
Heat, Bourbon
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Bourbon forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.855, -94.849 (the zone’s center; the record gives no point)
High temperatures reached above 100 degrees by the end of the month. The overall mean temperatures for Joplin was 2.3 degrees above normal for the month of June. There were 16 days where the maximum temperatures reached 90 degrees or above. Heat advisories and warnings were issued for portions of the area by the end of June. Even though air temperatures were extreme, the humidity levels were relatively dry causing the heat index to be closer to the actual air temperatures.
Heat, Cherokee
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.169, -94.846 (the zone’s center; the record gives no point)
High temperatures reached above 100 degrees by the end of the month. The overall mean temperatures for Joplin was 2.3 degrees above normal for the month of June. There were 16 days where the maximum temperatures reached 90 degrees or above. Heat advisories and warnings were issued for portions of the area by the end of June. Even though air temperatures were extreme, the humidity levels were relatively dry causing the heat index to be closer to the actual air temperatures.
Heat, Bourbon
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Bourbon forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.855, -94.849 (the zone’s center; the record gives no point)
High temperatures reached above 100 degrees by the end of the month. The overall mean temperatures for Joplin was 2.3 degrees above normal for the month of June. There were 16 days where the maximum temperatures reached 90 degrees or above. Heat advisories and warnings were issued for portions of the area by the end of June. Even though air temperatures were extreme, the humidity levels were relatively dry causing the heat index to be closer to the actual air temperatures.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, June 1 to 30, 201258 injured · 34 events
- Tornadoes and Hail in Maryland, June 1, 20122 injured · $831,000 · EF1 · 60 events
- Tornadoes and Hail in Virginia, June 1, 20125 injured · $1.2 million · EF1 · 20 events
- Tornado and Damaging Wind in Pennsylvania, June 1, 2012$3.0 million · EF1 · 2 events
- Wildfire in New Mexico, June 1 to 30, 2012$2.3 million · 1 event
- Hail and Damaging Winds in Virginia, June 1, 2012$259,000 · 2 in hail · 24 events
- Hail and Damaging Winds in North Carolina, June 1, 2012$200,000 · 1.75 in hail · 20 events
- Tornadoes and Damaging Winds in Pennsylvania, June 1, 2012$125,000 · EF0 · 17 events
- Tornado and Damaging Winds in Maryland, June 1, 2012$100,000 · EF0 · 5 events
- Hail and Damaging Winds in Virginia, June 1, 2012$31,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Texas, June 1 to 2, 2012$500 · 3 in hail · 44 events
- Flash Flooding and Flood in Maryland, June 1 to 2, 20123 injured · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394124, 394125, 394126.